Relationship between duration of teriparatide therapy and clinical outcomes in postmenopausal women with osteoporosis

    loading  Checking for direct PDF access through Ovid

Abstract

Summary

The extent to which fracture protection and safety varies with increasing time on teriparatide [rhPTH(1-34)] therapy is a clinically relevant unanswered question. In postmenopausal women with osteoporosis, increased duration of teriparatide versus placebo treatment was associated with a progressive decrease in the rates of nonvertebral fragility fractures and back pain.

Introduction

The impact of duration of teriparatide [rhPTH(1-34)] therapy on patient outcomes is a relevant unanswered question.

Methods

Postmenopausal women with osteoporosis were randomized to once-daily subcutaneous injection with placebo (N = 544), teriparatide 20 μg (TPTD20; N = 541), or teriparatide 40 μg (TPTD40; N = 552) plus calcium and vitamin D supplementation. The time to first nonvertebral fragility fracture and new or worsening back pain following treatment initiation was analyzed using Cox partial likelihood regression treating time on therapy as a linear, time-dependent covariate.

Results

Compared with placebo, the relative hazard for nonvertebral fragility fractures decreased by 7.3% for each additional month of TPTD20 [hazard ratio = 0.927, 95% CI (0.876 to 0.982), p = 0.009] and by 7.6% for each additional month of TPTD40 [hazard ratio = 0.924, 95% CI (0.871 to 0.981), p = 0.009]. Clinical vertebral fractures appeared to increase over time in the placebo group and occurred primarily in the first time interval in the teriparatide treatment groups. Compared with placebo, the relative hazard of back pain was decreased by 8.3% for each additional month of TPTD20 [hazard ratio = 0.920, 95% CI (0.902 to 0.939), p < 0.001] and 8.7% for each additional month of TPTD40 [hazard ratio = 0.917, 95% CI (0.898 to 0.935), p < 0.001].

Conclusions

These findings suggest increased nonvertebral fracture protection, reduced back pain, and reduced occurrence of side effects with longer duration of teriparatide therapy.

Related Topics

    loading  Loading Related Articles